Florida, 2018

Coastal Flood in Florida, December 21, 2018

December 21, 2018 · NWS KEY · 1 event in 1 county or zone

A strong extratropical cyclone moving northeast over the northeast Gulf of Mexico pushed a cold front through the Florida Keys. Strong west winds overspread the Florida Keys and Florida Bay, causing water levels to rise quickly to flood levels along the Florida Bay side of the Upper Keys.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS KEY wrote it up.

A strong extratropical cyclone moving northeast over the northeast Gulf of Mexico pushed a cold front through the Florida Keys. Strong west winds overspread the Florida Keys and Florida Bay, causing water levels to rise quickly to flood levels along the Florida Bay side of the Upper Keys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before the first event at Dec 21, 5:23 AM EST, 2 hours 37 minutes earlier.

Area forecast discussion, Dec 21, 5:23 AM EST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Key West FL
523 AM EST Fri Dec 21 2018

.DISCUSSION...
Water vapor loops from GOES reveal a powerful mid-latitude
cyclone over the northeastern Gulf of Mexico. A large and potent
low pressure system (989 mb) centered over Georgia is moving
slowly northeast in tandem with the parent upper low. Brisk
westerly breezes, intense BL moisture flux, and steep lower-mid
level lapse rates, continues to produce low-topped (~20 kft)
thunderstorms over the northern Gulf of Mexico, quite impressive.
Locally, cyclonic spokes along the southwestern flank of the
surface low continue to pulse to the east through the island
chain. Each spoke is accompanied by a thin line of showers, then a
dewpoint drop and a wind surge, followed by slowly increasing
dewpoints. Surface winds range from 20 to 35 knots, trending
higher across our western waters. In fact, Pulaski Shoal recently
recorded a peak wind gust of 44 knots, that's 51 mph.
Temperatures across the island chain are in the mid 70s, right at
the analyzed water temperature according to the latest SPORT
satellite derived products.

.FORECAST...
Westerly winds will average 25 to 30 mph today across the island
chain, with frequent gusts to 35 to 40 mph. Wind Advisories are in
effect and will persist through the afternoon. A slight chance of
showers has been retained due to the extreme moisture flux in the
boundary layer. Temperatures should not move at all through the
afternoon as weak cold air advection contends with water
temperatures in the mid to upper 70s. As the surface low moves
northeast today and tonight, the gradient will collapse across the
Keys and winds will respond accordingly. Temperatures tonight
will fall into the upper 50s across the Upper Keys, and only into
the mid 60s for the Lower Keys. Tranquil weather is expected
Saturday through Monday night as gentle northwest to north breezes
slowly veer to the northeast. Temperatures will remain cooler
than normal. As high pressure spreads east from the Carolinas into
the western North Atlantic, northeast breezes will veer to the
southeast. Slight rain chances return Christmas Day as low level
winds moisten within the developing southeasterly flow. We
introduce 30% rain chances Tuesday night and Wednesday which
represents a comfortable MOS blend. Rain chances trail off
Wednesday night and Thursday as the low level ridge axis sags
southward toward the Keys.

&&

.MARINE...
Gale Warning in effect for all coastal waters of the Florida
Keys.

Small Craft Should Remain in Port.

Westerly winds 30 to 35 knots will prevail today, with frequent
gusts of 35 to 40 knots. Pulaski Shoal recorded peak wind gusts of
41 and 44 knots over the past two hours. Steep seas will continue
to rapidly build this morning, peaking today at 12 to 18 feet
across the Straits of Florida and the deeper waters of the
southeastern Gulf of Mexico, 5 to 8 feet across Hawk Channel
inside the reef, and 5 to 8 feet across the Gulf waters inside
five fathoms. Buoy 42003 has registered Significant Wave Heights
of 17 to 19 feet since 900 PM last evening.

A large and potent low pressure system centered over Georgia will
move northeast today. Gale force west breezes are expected
through the afternoon. Northwest to north breezes will quickly
diminish Friday night and Saturday. Gentle northeast breezes are
expected Saturday night through Monday. A high pressure system
will consolidate over the Carolinas and the western North Atlantic
Monday night through Tuesday night, resulting in freshening
easterly breezes.

&&

.COASTAL FLOODING...
Coastal Flood Advisory in effect for the Bayside Communities of
the Upper Keys. Gale- force westerly breezes will help pile up
water in Florida Bay, resulting in coastal flooding in Bayside
communities of the upper Florida Keys, especially those along
Blackwater, Little Blackwater, and Buttonwood Sounds. By this
afternoon and evening, total water levels may reach 3 to 4.5 feet
above mean sea level, or 1 to 2.5 feet above the lowest elevation
streets and yards. Some streets may become impassible.

Coastal Flood Statement in effect for the Lower and Middle Florida
Keys. Tide gauges across the Florida Keys indicate observed water
levels are running about a foot above the predicted tide. Gale-
force westerly breezes will exacerbate coastal flooding impacts
along the north side of the Lower Keys, through the Gulf and
Bayside communities of the Middle and western most Upper Keys.

&&

.AVIATION...
VFR conditions are expected to prevail at both EYW and MTH terminals.
Transient cloud lines will move across the Keys with bases around 040-
060. The morning hours could feature broken decks as low as 035 with
the highest coverage of light, vicinity showers. Very windy, but
crosswinds not an issue with prevailing westerly direction. Late in the
period winds begin to veer northwest (300 degrees), but also decrease
to manageable magnitude for the crosswind component (15 gust 20
knots).

&&

.CLIMATE...
The high temperature reached 84 degrees yesterday at Key West
International Airport. This ties the record high temperature for
December 20th, previously set in 1986. Temperature records at Key
West date back to 1872.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  75  65  72  61 / 20 -  -  0
Marathon  76  62  71  59 / 20 -  -  0

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 5 PM EST this afternoon for FLZ076>078.

     Coastal Flood Advisory until 5 AM EST Saturday for FLZ076.

GM...Gale Warning for GMZ031>035-042>044- 052>055-072>075.

&&

Public/Marine/Fire...CLR
Aviation/Nowcasts....WLC
Data Collection......Chesser

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Dec 21, 6:10 AM EST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
610 AM EST Fri Dec 21 2018

FLZ076>078-GMZ031>035-042>044-052>055-072>075-221100-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
610 AM EST Fri Dec 21 2018

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

A Gale Warning is in effect for all coastal waters of the Florida
Keys today due to west winds 30 to 35 knots. Gale Warnings may be
discontinued this evening. Small Craft Advisory conditions are
expected overnight.

A Wind Advisory is in effect for all the Florida Keys due to west
winds of 25 to 30 mph with frequent gusts to 35 to 40 mph. A Wind
Advisory likely will not be required tonight.

A Coastal Flood Advisory is in effect for the Upper Keys due to
expected saltwater inundation levels of 1 to 2.5 feet above
ground. The normally troublesome neighborhoods Bayside of Key
Largo will be the most affected. Coastal flooding will persist
through tonight.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Small Craft Advisory conditions are expected Saturday across the
Florida Keys as extremely large seas slowly subside. Seas greater
than 7 feet are expected to persist across the Straits of Florida
and the deeper waters of the southeastern Gulf of Mexico Saturday
evening.

Coastal Flood impacts will persist for the Bayside neighborhoods
of Key Largo Saturday morning, with water levels slowly subsiding
Saturday afternoon and Saturday night.

A Small Craft Advisory may once again be required Tuesday and
Tuesday night for portions of the Straits of Florida as east winds
increase to at least 20 knots.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

CLR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 coastal flood. Local standard time, as filed.

Coastal Flood, Monroe/Upper Keys

When
December 21, 8:00 AM EST to 11:00 PM EST
Where
Monroe/Upper Keys forecast zone
Reported by
Emergency Manager
Coordinates
25.557, -80.917 (the zone’s center; the record gives no point)

Water levels along several Florida Bay neighborhoods from near Mile Marker 100 through 106 off the Overseas Highway reported flooding of yards, docks, and streets generally from 6 to 18 inches in depth. Several ground-floor slab homes had flooding of attached porches, with water levels nearly entering the homes.

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798729.